Article, Psychiatry

Unrecognized magic mushroom abuse in a 28-year-old man

Case Report

Unrecognized magic mushroom abuse in a 28-year-old man

Abstract

A 28-year-old man with a history of drug and alcohol abuse presented multiple times to the hospital over 2 months with an elusive constellation of symptoms, resolving spontaneously in each instance. This patient required a high level of care for management and stabilization, including 3 emergency department visits, 2 medical floor admissions, and 1 intensive care unit admission. In both the emergency department and inpatient setting, all laboratory and Imaging study results, including gas chromatography/mass spectro- photometry of the urine, were negative/normal. A definitive diagnosis eluded multiple emergency medicine, critical care, and consulting physicians. His symptoms included altered mental status, vomiting, diaphoresis, and mydriasis. The patient later admitted using mushrooms to a nurse. In the absence of confirmatory testing, but supported by exclu- sionary and anecdotal data, we believe that our patient’s symptoms are consistent with Psilocybe mushroom toxicity. We feel that had this been considered initially, the correct diagnosis would have led to a better utilization of resources, and we want to remind emergency physicians of the possibility of mushroom abuse in any similar clinical setting.

A 28-year-old man with a history of drug and alcohol abuse presented multiple times to the hospital over 2 months with an elusive constellation of symptoms, resolving spontaneously in each instance. He abuses heroine and cocaine. Previously, he required a left below-knee amputa- tion after a heroine needle caused septic embolization and compartment syndrome. This was complicated by perio- perative cardiac arrest and anoxic encephalopathy.

He first presented to an urgent care facility with his parents for excessive vomiting and strange behavior. He was diaphoretic, flushed, agitated, and vomiting repeatedly and had bilateral dilated pupils. He was transferred to another hospital and admitted to the intensive care unit. He did not require intubation, and data including basic metabolic profile and liver function test results were normal. Results of computed tomography of the brain was normal. Blood alcohol level was undetected and comprehensive drug levels were

undetected in urine using gas chromatography/mass spectro- photometry of the urine. His syndrome resolved spontaneously within 24 hours.

He presented to our emergency department (ED) 45 days later after being found at his job lethargic, flushed, diaphoretic, and vomiting. Emergency medical services and ED personnel noted maximally dilated pupils bilaterally. Initial evaluation revealed a rectal temperature of 36?C, respiration rate of 16 breaths per minute, blood pressure of 130/78 mm Hg, and heart rate of 74 beats per minute. His Glasgow Coma Scale score was 6, and he was unresponsive to command, intermittently moving all 4 extremities nonpurposefully and only occasion- ally withdrawing to painful stimuli. He was intubated. The vomiting and diaphoresis improved and did not require atropine. No significant aberrations were detected on serum sodium, potassium, chloride, bicarbonate, blood urea nitrogen, creatinine, or glucose. Liver transaminases, alkaline phospha- tase, ammonia, and bilirubin levels were normal. Thyroid stimulating hormone and thyroid hormone levels were normal. Ethanol, aspirin, and acetaminophen levels were undetectable. Urine drugs of abuse screen was negative. Computed tomography of the brain was unremarkable. Pseudocholines- terase and cholinesterase levels returned normal, gamma- hydroxybutyrate level was undetected, and gas chromatogra- phy/mass spectrophotometry of the urine was negative.

In the intensive care unit, he became extremely agitated over 8 hours with any stimulation despite high dose of propofol infusion. He did not follow commands reliably or meet acceptable extubation parameters until 18 hours later, when he recovered to his baseline level of consciousness. His parents maintained that he had been sober from drugs and alcohol for 13 months. The patient also denied use of illicit drugs when he was extubated. A neurology consult was obtained. Electroencephalogram and magnetic resonance imaging of the brain were unremarkable. After observation, he was discharged with a diagnosis of seizure disorder.

He presented 6 days later in a state of agitated euphoria and was again diaphoretic with dilated pupils bilaterally. Notes from the ED state that he was “singing about cocaine, mushrooms, and heroine.” Basic laboratory testing results were normal. On the floor, he was seen in consult by neurology and started on carbamazepine. His symptoms resolved spontaneously, and he was discharged at baseline level of consciousness. He has regained an impressive functional status since then, holding a steady job as a cook

0735-6757/$ – see front matter (C) 2008

972.e4 Case Report

and becoming successful in his attempt at heroine and alcohol cessation while living in a group home. He has returned to the ED frequently with different complaints, but never with a constellation of symptoms quite this impressive, and one nurse has since reported he admitted to using mushrooms.

Toxic mushroom ingestion can be accidental or recrea- tional. Most recreational use is with the Psilocybe family, or “magic mushrooms” as they are commonly called. The true incidence of mushroom abuse is difficult to quantify because they are perceived as natural substances and are under- reported. The main toxin psilocybin resembles lysergic acid diethylamide and works by inhibiting the firing rate of serotonergic neurons. Within 15 to 30 minutes of ingestion, the individual experiences alterations in normal perception, mood, and behavior. Other effects include nausea, vomiting, diaphoresis, and mydriasis. Emergency physicians see few of these patients because most ingestions are medically uneventful. However, tachycardia, hyperthermia, and sei- zures are also possible. Effects can last 24 hours, with most resolving by 12 hours postingestion [1,2]. There is no specific antidote, and supportive care is standard. When considered, mushroom ingestion can be confirmed with specific urine testing.

In the absence of confirmatory testing, but supported by exclusionary and anecdotal data, we believe that our patient’s symptoms were caused by Psilocybe mushroom ingestion.

This patient required a high level of care for management and stabilization, and a definitive diagnosis eluded multiple emergency medicine, critical care, and consulting physi- cians. We feel that had mushroom toxicity been considered initially, the correct diagnosis would have led to a better utilization of resources, and we want to remind emergency physicians of the possibility of mushroom abuse in any similar clinical setting.

Ryan L. McClintock MD David J. Watts MD Scott Melanson MD

Department of Emergency Medicine

St. Luke’s Hospital Bethlehem, PA 18015, USA

E-mail address: [email protected] doi:10.1016/j.ajem.2008.01.058

References

  1. Norman R, Pringle S, Crooks J. The problem of psilocybin mushroom abuse. Hum Toxicol 1982;1:417-24.
  2. Goldfrank LR. Mushrooms. In: Goldfrank LR, Flomenbaum NE, Lewin NA, et al, editors. Goldfrank’s toxicological emergencies. 7th ed. New York: McGraw-Hill; 2002. p. 1115-28.

Leave a Reply

Your email address will not be published. Required fields are marked *